How does one quit Statins?

A forum to discuss personal experiences and share information on statins and other cholesterol lowering drugs.

How does one quit Statins?

Postby Debron » Tue Jun 03, 2008 11:21 am

There's so much information out there about the negative effects of Statins, the danger of too low of levels of cholesterol, etc., etc. but I haven't been able to find a single mention on how to quit taking Statins. I know you can't just quit cold-turkey.

A number of years ago I was on Lescol and decided to quit to see if changes in my diet had any effect. When I went in for my annual physical six months later my cholesterol was 50 points higher than before I started Lescol! I have learned that this is what happens when you simply quit taking Statins.

I've been on 10mg of Crestor for the last few years. Though I haven't had any of the side effects so many others have had I still want to quit.

What's the safe way to quit Statins? What's your source/authority for this process?

Thanks.

Debron
Debron
 
Posts: 2
Joined: Mon Jun 02, 2008 6:23 pm
Location: Oregon

Postby Lipitored » Tue Jun 03, 2008 4:37 pm

I quit cold turkey, If I hadn't I'd probably be doing the shuffle, or worse a wheel or power chair. Bad enough what it did to my wrists, hands, fingers. doubt they will ever recover. My knees, and hips bother me some but it is tolerable.

It spiked my cholesteral, but it has come back down some, with no change of diet or suppliments.(31 points in three months) I don't have the records anymore, but I doubt it was more than 130 LDL when these assholes put me on it in 2001. Sorry I didn't have an inquiring mind back then. These self serving doctors have been so brainwashed by their mentors (pharmaseutical companys) they would make you believe that without statins all your arteries will clog overnight. The only overnight problems that occur are the many statin induced ones.

I told my latest croaker that I'll take my chances with cholesterol rather than be dibillitated by statins.
Lipitored
 
Posts: 6
Joined: Thu Jan 24, 2008 11:52 pm

Woud you taper off on rat poison?

Postby pgrimm » Tue Jun 03, 2008 10:41 pm

DITTO, cold turkey. I speak not for myself, but my BF Bill. Let me ask you this, if you discovered you were taking a poison, would you merely taper off? If you need confirmation from the medical field, the advice, once muscle damage is obvious, is stop taking this drug immediately. I know what you're saying, and this is true for many medications. I'm not a doctor, heaven forbid, but I can't see the logic in tapering off something so harmful to one's body. Just my opinion. If this is not enough, just remember, most doctors will provide blood tests looking for liver damage, and if it's negative, they'll say you're safe to continue taking your statin. They NEVER tell you that even if it's negative, you could be doing damage to your cellular mitochondria that will not manifest as muscle pain and weakness for some time, but when it does, it will takes months or years to repair, and only with much effort on your part. No, instead, they say "You stopped taking your statin? Did you notice a change (within days)? No? Then it must not be the statin, let's up your dose now". No kidding.
pgrimm
 
Posts: 104
Joined: Thu Feb 21, 2008 10:07 pm

Postby garystil » Wed Jun 04, 2008 12:00 am

Cold turkey.

I figured it would take at least 4 weeks to get that poison out of my system and counted every single day towards that goal.
garystil
 
Posts: 23
Joined: Sun Sep 17, 2006 6:55 am

Postby SusieO » Thu Jun 05, 2008 7:17 am

My surgeon told me to quit cold turkey and that's what I did. It still took over 3 years after quitting (plus a lot of $'s spent going from one dr to the next dr) to finally find someone that would help me and get me back on a road to recovery.

As pgrimm said if you knew you were taking a poison you would not taper off would you - this is a poison in most of our opinions.
SusieO
 
Posts: 193
Joined: Fri Oct 14, 2005 4:03 pm
Location: Georgia

Postby Allen1 » Thu Jun 05, 2008 7:41 am

Hi there Debron,

I just posted this to another member:-

there are two way to stop taking the medication, one is as you described by weaning yourself off them to try to limit any "shock" effect or the other method is to stop cold turkey.

Most folk opt for the cold turkey approach and if they have any undue sensations (feeling odd) when stopped, they tend to disappear after a couple of weeks although everyone is different in general this works fine.

If you are a sensitive type then the weaning method is probably a better option, with both methods if you have suffered any statin side effects, simply stopping will not always make those problems go away but could help a lot.

The main thing is, whichever method you use works fine. You will not get withdrawal symptoms but may feel a bit odd for a while till your body gets used to not being literally poisoned and starved of vital materials for life.
-----------------------------------------------------------------------------------------------------------------------------------
I personally did the cold turkey approach but some people preferred the other option, in reality the choice is up to you as an individual.

All the best,

Allen
Allen1
 
Posts: 453
Joined: Fri Sep 07, 2007 11:55 am
Location: England

Postby Allen1 » Fri Jun 06, 2008 11:10 am

Just in case anyone thinks I am crazy by mentioning weaning oneself off statins as an option to stopping cold turkey. Yes I did it cold turkey myself, I was not aware of a possible increase in MI or STROKE risk at that time. I was however taking baby aspirin as part of my heart medication which could have helped with any increased stickiness in my blood platelets.

Please look at the link below or just read the information below the link as it is what I refer to.

http://www.spacedoc.net/stopping_statins.html

Now let us assume you have been on a statin for a few months or years during which time it has provided inhibition of inflammatory activity within your blood vessels. That's good. But then you experience memory loss or severe myopathy and must come off statins. If this is done, there is a return of normal platelet activation (stickiness) in most people but in some, recent studies have shown, there will be an overshoot of platelet stickiness, peaking in the second week after stopping the statin. The result is a small but significant tendency for strokes and infarctions to occur during that time. This suggests the solution should be a gradual tapering off of statins, not abrupt cessation, and is certainly an option that you should discuss with your prescribing physician.
Allen1
 
Posts: 453
Joined: Fri Sep 07, 2007 11:55 am
Location: England

Stoping Statins

Postby Debron » Mon Jun 09, 2008 6:51 pm

Thanks for all of the replies and advice. The comments regarding statins as a poison put an interesting perspective on the issue. And special thanks to Allen1 for posting the link to the Space Doc article on stopping statins. I searched for such an article but couldn’t find one. I realize now that the reason was because my 17â€Â
Debron
 
Posts: 2
Joined: Mon Jun 02, 2008 6:23 pm
Location: Oregon

Postby Allen1 » Tue Jun 10, 2008 1:58 pm

Hi there Debron,

I am pleased the link helped you to decide what was best for you in this instance. Most of the folk on this and many other sites have had a vast and varied reaction to statins in both symptoms and severity. On the whole it would appear that the higher the dose the worse the effect has become however, there are also a lot of folk on a low dose and a short time who have also had a very bad and even severe experience using statins.

Some folk take this stuff for years without any problem, some start to get little aches and pains that you would expect as you get a little older and some folk wake up one morning and feel like they are 30 years older than they are, and find that their minds have also started to cloud, the list and variety of symptoms is startling to say the least.

Have a quick look at the site below, my poison was Zocor hence the link, but they do all the other side effects from medications and statins too.

Just remove the (*)

*http://www.askapatient.com/viewrating.asp?drug=19766&name=ZOCOR


All the best,

Allen :)
Allen1
 
Posts: 453
Joined: Fri Sep 07, 2007 11:55 am
Location: England


Return to Statins and other Cholesterol Reducing Drugs

Who is online

Users browsing this forum: No registered users and 0 guests

cron